Insulin regulation is also a big factor in hair health, as an imbalance can lead to various hormonal effects. Insulin helps to regulate blood sugar levels, which effects fat storage and hormone balance. Fat storage and hormone balance play a role in hair growth because fat storages will secrete excess estrogen in the body, and can desensitize hormone signals.
Thinning hair, noticeable bald spots, receding hair line, large clumps of hair showing up in your hair brush or shower drain, these are typically things you hear about from men, not women. More and more though, we are contacted by women who are experiencing hair loss who want to know if this is a sign of something wrong with their hormones and how they can fix the problem. Fortunately, hair loss is not a sign of infertility, but is a side effect of hormonal imbalance which can impact your fertility.
When men have hereditary hair loss, they often get a receding hairline. Many men see bald patches, especially on the top of the head. Women, on the other hand, tend to keep their hairline. They see noticeably thinning hair. The first sign of hair loss for many women is a widening part. In rare cases, men see noticeably thinning hair. And in rare cases, women can see a receding hairline or bald patches. The reasons for this are unknown.
THE TREATMENTS If no trigger is present, it’s likely you have androgenetic alopecia, a hereditary condition that causes the hair follicles to get progressively thinner over the years. The most effective topical medication for the condition is minoxidil (brand name Rogaine), the only treatment for hair loss in women that has been approved by the Food and Drug Administration.
Dozens of other causes of eyebrow loss are also possible including a variety of infectious, autoimmune and inflammatory conditions. Consultation with a dermatologist or hair transplant surgeon is recommended. I strongly advise consulting a dermatologist before proceeding to hair transplantation for women over 40 with new onset eyebrow hair loss after age 40.
Monitor any hair loss when starting new medications. Numerous medications can cause temporary or permanent hair loss, including chemotherapy, antidepressants, and mood stabilizers. Nonetheless, many other medications can cause hair loss in isolated cases. If you've noticed hair loss after starting a new medication, talk to your doctor about this side effect.